Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 204, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 8, 2020, 7:20 AM CDT for Catahoula Parish, Franklin Parish, Richland Parish, Louisiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2020, 7:20 AM CDT (12:20 UTC)
- Expired
- May 8, 2020, 8:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Catahoula Parish, LA, Franklin Parish, LA, Richland Parish, LA
The radar
The Ft Polk radar (KPOE), 154 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -306 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 410 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:28 AM CDT, 52 minutes earlier.
Area forecast discussion, May 8, 6:28 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
628 AM CDT Fri May 8 2020
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
A storm system is moving into the region ahead of an advancing
cold front. TSRA expected in nrn terminals in the next few hours.
Coverage expanding this morning with convection along and ahead of
the front. Much of the TAF pd will be dominated by precip...have
best chances for initial thunder from 12z to 18z across central
MS. VFR in most locations for now...dropping to at least MVFR
vis/cig with the line of thunderstorms this morning. Winds gusty
throughout the day, coming around to northerly by later this
afternoon. Clearing expected after 00z.
&&
.DISCUSSION...
A deep upper low is parked over the Great Lakes region this
morning, keeping a broad scale trough over much of the eastern
CONUS. This, coupled with with narrow ridging over the Pac coast
results in a WNW flow pattern aloft. Several waves dropping into
the trough driving the weather for today, bringing with them a
chance for severe storms. Overnight, some scattered weak showers
and thunderstorms moved through the region, out ahead of an
advancing system. An MCS out over OK and the Red River Valley is
moving ESE, and in some models, dropping into the ArkLaMiss region
near 11-12z this morning. Severe Thunderstorm Watches are in place
to the west, but there is currently some question as to how the
storms will evolve as they approach the delta. Some CAMs depicting
the storms outflow running out ahead and effectively breaking the
line apart just as it moves into NE LA, still bringing showers and
thunderstorms...but less of a widespread threat. The upper wave
associated with that MCS gets absorbed into the broad h5 trough as
another vigorous wave drops into the Miss River Valley. The
second shortwave comes around the upper trough, and a surface
front pushes through the region with cooler and drier air behind
it. Showers and thunderstorms developing along/ahead of the
boundary accompany it for the late morning hours through the end
of the afternoon. Severe threat is highly conditional across the
board. The first round of storms associated with the MCS out over
OK this morning will depend greatly on whether or not it can keep
up with its outflow...with the best instability/shear to the west
and south. The remnants of that convection re-focused by the
advancing front today is the next round...and though showers and
thunderstorms are anticipated throughout the day...the severity is
again at least partially conditional on how much turnover happens
with the storms this morning. However, strong south/southwesterly
flow brings in plenty of rich theta-e air, concentrated in the
southwestern portions of the forecast area, invof the highest
shear values along and south of I-20 from 16Z to 00z...which
coincides with the location of the slight risk in SPCs day one
outlook. In addition to the general concern for hail/wind... there
was previously a large difference in qpf totals for this event.
Seems a lot of that discrepancy was in the ongoing precip/general
ascent over the area between the morning convection and the actual
arrival of the frontal boundary. The speed of the system clearing
out around 00z or shortly thereafter minimizes the threat of
widespread flooding...but with the rich moisture advection into
the SW through the morning, will need to keep an eye on any
overachieving storms.
Majority of the convection should clear the forecast area and be
along the coast by 00z. Overnight will be mostly clear in the wake
of the storms, and temperatures will drop into the 40s. Will need
to watch xover temps in the SE with enhanced llvl BL moisture.
There may be a brief pd of fog potential as temps drop behind
clearing skies...until the drier air can scour out the moisture.
Saturday through Thursday...
Though a surface high will push across the area this weekend,
broad upper troughing will persist over the eastern portion of the
CONUS. As a result clouds may linger, especially over the
southern half of the area, into Sunday. That along with persisting
CAA will result in below normal temperatures during the day
Saturday. Saturday night/Sunday morning, a few areas mainly in
Northeast MS may dip into the upper 30s if clouds don't stick
around and become disruptive to radiational cooling. Heading into
the new work week, upper flow will trend more zonal, and a surface
ridge will build across much of the East. This will result in
generally dry and benign conditions through the middle of the week
with temperatures moderating to above normal. By Wednesday,
return flow on the back side of the surface ridge will result in
gradual moistening of the atmosphere. With things becoming warmer
and more moist, isolated airmass convection will become possible
by Thursday with temperatures in some locations potentially
pushing 90 degrees. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 72 46 68 45 / 97 10 0 0
Meridian 73 44 67 43 / 93 16 0 0
Vicksburg 72 47 67 47 / 94 8 0 0
Hattiesburg 81 47 71 47 / 75 26 0 0
Natchez 77 48 68 47 / 95 11 0 0
Greenville 70 46 65 45 / 95 3 0 0
Greenwood 69 44 66 42 / 96 4 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 7 PM CDT this evening for MSZ018-019-025>039-
044>046.
LA...None.
AR...Wind Advisory until 7 PM CDT this evening for ARZ074-075.
&&
HJSHazardous weather outlook, May 8, 5:19 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Jackson MS 519 AM CDT Fri May 8 2020 ARZ074-075-MSZ019-025-027>039-044>046-091030- Ashley-Chicot-Sunflower-Leflore-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala- Winston-Noxubee-Leake-Neshoba-Kemper- 519 AM CDT Fri May 8 2020 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Today Today, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Today, a few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts over 40 mph. Travel will also be difficult for those in high profile vehicles. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. MSZ018-026-091030- Bolivar-Grenada- 519 AM CDT Fri May 8 2020 This hazardous weather outlook is for portions of north central Mississippi, and northwest Mississippi. .DAY ONE...Today and Tonight NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Today Today, a few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts over 40 mph. Travel will also be difficult for those in high profile vehicles. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. LAZ007>009-MSZ040>042-052-091030- Morehouse-West Carroll-East Carroll-Issaquena-Sharkey-Yazoo- Lauderdale- 519 AM CDT Fri May 8 2020 This hazardous weather outlook is for portions of northeast Louisiana, and central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Today Today, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Today, weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. LAZ015-016-023>026-MSZ043-047>051-053>066-072>074-091030- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia- Madison MS-Warren-Hinds-Rankin-Scott-Newton-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 519 AM CDT Fri May 8 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Today NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Today Today, severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 mph and hail at least to the size of quarters. (https://www.weather.gov/images/jan/graphicast/1.png) Today, weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *NON-THUNDERSTORM WINDS* Significant...Scattered downed trees and power lines are likely due to sustained winds over 35 mph and potential wind gusts greater than 50 mph. Elevated...A few downed trees and power lines are possible due to sustained winds ranging from 25 to 35 mph and potential for wind gusts over 40 mph. Travel will also be difficult for those in high profile vehicles. Limited...Weak trees and limbs may break and fall due to sustained winds up to 25 mph and wind gusts around 35 mph. High profile vehicles could also be affected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:30 AM CDT | Severe Thunderstorm Warning | JAN | Adams, Claiborne, Franklin, Jefferson | 75 min |
| May 8, 9:03 AM CDT | Special Weather Statement | JAN | Attala, Carroll, Grenada, Holmes, Humphreys, Leflore and 2 more | 87 min |
| May 8, 9:04 AM CDT | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Lincoln | 47 min |
| May 8, 9:17 AM CDT | Special Weather Statement | JAN | Bolivar, Issaquena, Sharkey, Washington | 88 min |
| May 8, 9:51 AM CDT | Special Weather Statement | JAN | Jefferson Davis, Lawrence | 24 min |
| May 8, 10:39 AM CDT | Special Weather Statement | JAN | Adams | 36 min |
| May 8, 10:51 AM CDT | Special Weather Statement | JAN | Attala, Carroll, Choctaw, Clay, Grenada, Holmes and 9 more | 54 min |
| May 8, 10:57 AM CDT | Special Weather Statement | JAN | Franklin | 33 min |
| May 8, 11:22 AM CDT | Special Weather Statement | JAN | Lincoln | 23 min |
| May 8, 11:51 AM CDT | Special Weather Statement | JAN | Adams, Claiborne, Copiah, Franklin, Hinds, Jefferson and 5 more | 54 min |
| May 8, 8:04 AM CDT | Severe Thunderstorm Warning | JAN | Tensas | 56 min |
| May 8, 9:56 AM CDT | Special Weather Statement | JAN | Catahoula | 49 min |
| May 8, 10:24 AM CDT | Special Weather Statement | JAN | Concordia | 36 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.